Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

April 8, 2021Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 8, 2021, 4:39 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 4:39 PM EDT (20:39 UTC)
Expired
Apr 8, 2021, 5:30 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS83 KIND 082039
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
439 PM EDT Thu Apr 8 2021
 
INZ041-042-049-082130-
Randolph IN-Henry IN-Delaware IN-
439 PM EDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES UNTIL 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of New Castle, or 10 miles south of Muncie, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Muncie, Winchester, Yorktown, Union City, Albany, Parker City,
Farmland, Lynn, Selma, Ridgeville, Mooreland, Saratoga, Losantville,
Modoc, Springport, Blountsville, Summit Lake State Park, Ball State
University and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 8520 3995 8520 3993 8533 4018 8549
      4035 8522 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 2039Z 233DEG 30KT 4005 8533 

$$

TDUD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 8, 3:16 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 8, 3:16 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
316 PM EDT Thu Apr 8 2021

.Short Term...(This evening through Friday night)
Issued at 315 PM EDT Thu Apr 8 2021

...Thunderstorm chances with severe potential (mainly east) this
afternoon...

Late this Afternoon through Tonight:  Radar returns at this time are
mainly concentrated over the far northeast counties and farther west
along a cold front stretching from Lafayette...to Plainfield...to
Seymour.  So far, convection has been minimal and there is concern
as to how much the eastern third of the forecast area can
destabilize over the next several hours.  At this time, available
potential energy is only in the 2-300 J/kg range over the eastern
counties, which have had cloud cover most of the day.  Nonetheless,
there is an area of partial clearing ahead of the aforementioned
cold front that could lead to some quick destabilization over the
next few hours that would be conducive to isolated convective
development late this afternoon/early evening over the eastern
counties. And, even though shear is not great, it is sufficient in
the 30 kt range ahead of the cold front.  So, the eastern third of
the forecast area will remain highlighted for a severe threat
through early evening.  Any storms that do form will be capable of
damaging winds, brief but heavy downpours, and frequent lightning.

In the wake of the cold front, the environment will quickly
stabilize as the dry slot overtakes central Indiana. As a result,
anticipate any convective activity to quickly taper off in the Thu
22Z to Fri 00Z time frame from southwest to northeast with dry
conditions across most of central Indiana for tonight.  The only
exception will be some low rain chances over the northwest counties
into the night as moisture wraps around the low pressure center over
the MN/WI border.

Temperatures, overnight lows will drop into the low 50s tonight in
the wake of aforementioned cold front, much cooler than the upper
50s/low 60s of last night.

Friday and Friday Night:  Generally dry conditions will prevail
early Friday morning.  However, a weak influx of moisture ahead of a
secondary front will begin spreading over the southeast portions of
central Indiana by mid-morning Friday.  And, a continued strong
pressure gradient will help to advect warmer temperatures back into
the forecast area.  So, a thunderstorm mention will be needed by
Friday afternoon as a 50kt LLJ enters from the southwest.

At that point, additional forcing will be provided from a surface
low ahead of the next 500 mb shortwave moving into the Missouri
Valley on Friday evening.  For now, the best dynamics Friday night
will be located over the southern half of central Indiana, so will
only carry mention over that area at this time.  Overnight lows
Friday night will remain above normal with readings in the low to
upper 50s.

&&

.Long Term...(Saturday through Thursday)
Issued at 315 PM EDT Thu Apr 8 2021

Broad cyclonic flow expected over the CONUS during the long term
period, with a couple of closed upper lows likely to impact the
area, especially over the weekend. Fairly widespread showers look to
be a good bet, particularly during the early portion of the weekend
as the first low pivots out of the central Plains into the Great
Lakes. Thunder will be a threat Saturday into Saturday evening, but
only showers anticipated beyond Saturday evening as
stratiform/wraparound precip pushes through the area on the backside
of the system.

The start of the work week looks to be primarily dry with the area
in between closed lows, with rain chances returning mid to late
week, although latest runs have begun to show a glancing blow from
an elongated upper low late Monday into Tuesday that may eventually
require introducing precip chances should the trend continue.

Temperatures will trend cooler during the period as multiple upper
level lows circulate over the CONUS. Suspect that blend may not yet
be a bit warm at times given the model inconsistencies, but see
little to key off of for any significant adjustments just yet.

&&

.Aviation...(18Z TAF Issuance)
Issued at 131 PM EDT Thu Apr 8 2021

IMPACTS:
- Varying flight categories between VFR and MVFR through the
afternoon as showers and thunderstorms drift across central IN
- SSW surface winds sustained at 12 to 15 kts with gusts up to 25 kts

DISCUSSION: Scattered rain showers with embedded thunderstorms will
continue to drift across central Indiana this afternoon.  The best
chances for thunderstorms (possibly severe) will be east of TAF
sites.  But, confidence is high enough at this time to include
mention of VCTS at KIND and KBMG in the Thu 19-22Z time frame.
Elsewhere, confidence is lower in regard to instability at KLAF and
KHUF.  As a result, will only mention rain chances at those TAF
sites for now, but that could quickly change and would be reflected
in possible future updates.

As the low pressure system providing the dynamics for this activity
shifts farther eastward, the shower and thunderstorm threat is
expected to quickly diminish by early evening.  At that point, VFR
will become the predominant flight category.  In addition, the
strong SSW winds will also taper off during the evening hours before
resuming again tonight.  Sustained wind speeds will be in the 12 to
15 kt range with gusts up to 25 kts at times.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...TDUD
Long Term...Nield
Aviation...TDUD
Hazardous weather outlook, Apr 8, 1:03 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
103 PM EDT Thu Apr 8 2021

INZ021-028>031-035>049-051>057-060>065-067>072-091715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
103 PM EDT Thu Apr 8 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms late this afternoon mainly over
the eastern third of central Indiana. A few storms could become
severe with the greatest concern being damaging winds, cloud to
ground lightning, and brief heavy downpours. An isolated tornado
cannot be ruled out, but that threat is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorm chances are expected Friday through
Saturday. Storms will be capable of brief heavy rain, gusty winds,
and cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 8, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
439 PM EDT Thu Apr 8 2021

INZ041-042-049-082130-
Randolph IN-Henry IN-Delaware IN-
439 PM EDT Thu Apr 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES UNTIL 530 PM EDT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of New Castle, or 10 miles south of Muncie, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Muncie, Winchester, Yorktown, Union City, Albany, Parker City,
Farmland, Lynn, Selma, Ridgeville, Mooreland, Saratoga, Losantville,
Modoc, Springport, Blountsville, Summit Lake State Park, Ball State
University and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 8520 3995 8520 3993 8533 4018 8549
      4035 8522 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 2039Z 233DEG 30KT 4005 8533

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:46 PM EDTSpecial Weather StatementINDMadison44 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.